Journals / European journal of geriatrics and gerontology (Online) / 2022 / Cilt: 4 - Sayı: 1

A Case of Denosumab-associated Hyperparathyroidism: Differential Diagnosis Challenge

Pages
44–45
Publication Date
2022-10-12
DOI
—
🏛️Bibliographic metadata and full text access for this article are provided via DergiPark.
DergiPark Record ↗
✨

AI Summary & Key Takeaways

AI Insight
⚡ TL;DR(Too Long; Didn't Read)

The hypocalcemic effect of denosumab combined with inadequate oral calcium and vitamin D intake may have triggered exaggerated PTH secretion.

📌 3 Key Takeaways

🎯
Objective & Hypothesis:Denosumab is a relatively new medicine that has become the second option in the treatment of bisphosphonate-resistant or intolerant osteoporosis.
📊
Key Findings & Data:An 85-year-old female patient was referred to the outpatient clinic of our department with a complaint of waist pain.
💡
Conclusion & Impact:The hypocalcemic effect of denosumab combined with inadequate oral calcium and vitamin D intake may have triggered exaggerated PTH secretion.
🔬Design:Research Article
📍Scope:2018 Verileri
⚙️Variables:Domain Parameters

Abstract

Denosumab is a relatively new medicine that has become the second option in the treatment of bisphosphonate-resistant or intolerant osteoporosis. An 85-year-old female patient was referred to the outpatient clinic of our department with a complaint of waist pain. She stated that her waist pain started 2 weeks before her visit and she had taken the fourth denosumab injection. Her laboratory results revealed normal serum calcium, phosphorus, and vitamin D levels (8.8 mg/dL, 3.1 mg/dL, and 32 ng/L, respectively) before denosumab injection. She had a sensitive point with pain on her lumbar vertebrae. Lower extremity movements were painful and muscle strength was bilaterally reduced. Vital signs and other systemic examinations were normal. Her laboratory tests for serum parathormone (PTH), calcium, phosphorus, and vitamin D levels showed 487 ng/L, 8.6 mg/dL, 0.6 mg/dL, and 30 ng/mL, respectively. She did not have any chronic renal and other bone metabolism diseases, except for osteoporosis. Her X-ray revealed a loss of height in L3 lumbar vertebrae. The spinal magnetic resonance indicated an acute fracture. However, we could not explain hyperparathyroidism in the absence of hypocalcemia and low vitamin D levels. Therefore, we started to investigate primary hyperparathyroidism in the patient. Neck ultrasonography did not show any associated abnormal findings with the parathyroid glands. Parathyroid scintigraphy resulted in normal parathyroid gland activity. During her follow-up, the PTH level decreased with time. Spontaneous regression of PTH led us to suspect an association between denosumab injection and hyperparathyroidism. Mazokopakis (1) reported a similar case in the literature in 2018, reporting a 62-year-old female patient with normal electrolytes and a high PTH level after three months of denosumab injection. The hypocalcemic effect of denosumab combined with inadequate oral calcium and vitamin D intake may have triggered exaggerated PTH secretion.

🔖

Cite This Article

AKÇİÇEK, S. F., SAVAŞ, E. S., ŞAHİN, S., SAVAŞ, Z. F., TAŞKIRAN, E. (2022). A Case of Denosumab-associated Hyperparathyroidism: Differential Diagnosis Challenge. European journal of geriatrics and gerontology (Online), Cilt: 4 - Sayı: 1, 44–45. https://ajindex.com/articles/511185

📄 Full Text PDF Viewer

📄

PDF görüntüleyici hazırlanıyor...

References (3)

  1. Mazokopakis EE. Denosumab-induced Normocalcemic Hyperparathyroidism in a Woman with Postmenopausal Osteoporosis and Normal Renal Function. Curr Drug Saf 2018;13:214-216
  2. Autio KA, Farooki A, Glezerman IG, Chan A, Schneider CW, Barr HC, Seyboth BM, Kampel LJ, Danila DC, Rathkopf DE, Slovin SF, Scher HI, Morris MJ. Severe Hypocalcemia Associated With Denosumab in Metastatic Castration- Resistant Prostate Cancer: Risk Factors and Precautions for Treating Physicians. Clin Genitourin Cancer 2015;13:e305-e309
  3. Muqeet Adnan M, Bhutta U, Iqbal T, AbdulMujeeb S, Haragsim L, Amer S. Severe Hypocalcemia due to Denosumab in Metastatic Prostate Cancer. Case Rep Nephrol 2014;2014:565393.